Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 18, 2018, 11:55 AM EDT for 4 counties in Georgia. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2018, 11:55 AM EDT (15:55 UTC)
- Expired
- May 18, 2018, 12:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Atlanta, GA
- Wind
- 40
Counties Marion County, GA, Schley County, GA, Sumter County, GA, Webster County, GA
The radar
The Ft Rucker radar (KEOX), 116 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 3.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
958
WWUS82 KFFC 181555
SPSFFC
Special Weather Statement
National Weather Service Peachtree City GA
1155 AM EDT FRI MAY 18 2018
GAZ091-092-103-104-181645-
Schley GA-Sumter GA-Marion GA-Webster GA-
1155 AM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...SUMTER...SOUTHERN MARION
AND WEBSTER COUNTIES UNTIL 1245 PM EDT...
At 1154 AM EDT...a line of strong thunderstorms was along a line
extending from Richland to Pleasant Hill to near Palmyra...and moving
northeast at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Americus, Buena Vista, Ellaville, Preston, Plains, Leslie, De Soto,
Desoto, Sumter, Putnam, Lamar, Seminole, Croxton Crossroads, New Era,
La Crosse, Huntington, Friendship, Tazewell, Doyle and Bumphead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3197 8444 3192 8446 3192 8454 3203 8466
3207 8464 3216 8465 3218 8463 3223 8466
3247 8444 3210 8410 3191 8398 3192 8434
3187 8434
TIME...MOT...LOC 1554Z 227DEG 16KT 3211 8465 3188 8439 3163 8423
WIND...40MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 18, 7:59 AM EDT, 3 hours 56 minutes earlier.
Area forecast discussion, May 18, 7:59 AM EDT, 3 hours 56 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 759 AM EDT Fri May 18 2018 .PREV DISCUSSION... /Issued 417 AM EDT Fri May 18 2018/ SHORT TERM /Today through Saturday/... Moist, tropical airmass remains across the forecast area through the short term period. Current radar loop shows only isolated showers over northeast GA, while satellite showing some breaks in clouds along and south of I-20 similar to yesterday morning. With the upper level and surface low west of the area, and PWATs near 1.5 inches through the period, expect scattered to numerous showers and thunderstorms to develop similar to yesterday. Breaks in the clouds will provide impetus for increasing POPs by late this morning with likely POPs continuing into the evening hours. Heavy rain will be possible with any showers or thunderstorms that develop, with storms diurnally driven for the most part with best coverage in the afternoons and evenings. QPF through the short term is generally under 1 inch, except for 1 to 1.5 inches in the NE GA mountains. A Flash Flood Watch is not necessary at this time. Instability is weak to moderate across the area through the period with weak shear and continue to expect remain below severe limits. Afternoon temperatures will be similar to the past few days with mid 70s to mid 80s expected and overnight lows in the 60s. Guidance temperatures are in fairly good agreement with ECS slightly cooler in the afternoons compared to MAV/MET. Temperatures will be highly dependent on any breaks in the clouds and convective coverage so a blend of guidance and persistence seems most prudent at this time. Atwell LONG TERM /Saturday Night through Thursday/... Long term forecast looks to continue to be wet altho at least looking to transition to more of a diurnally driven pattern. As we begin on Saturday night...do begin to see persistent weak trough finally pull NE leaving the region under the influence of a weak mid level ridge. Altho this would argue for some degree of synoptic scale descent...lower level area of high pressure over the Atlantic will relentlessly drive a moisture-laden airmass into the SE CONUS. Altho a few showers may be possible early Sunday think scattered thunderstorm activity will peak with max heating in the afternoon and evening. Activity should lessen Sunday night into Monday. By Monday...operational GFS likes the idea of bringing a plume of deep moisture and associated mid level low up the FL Peninsula and into Georgia...while EC prefers typical diurnal pattern under weak ridge. Will need to monitor this but since not seeing it in most ensemble guidance will trend more towards EC for now showing similar trends to Sunday. Diurnally driven pattern will carry into Wednesday and really thru the end of the week with little chance in the overall pattern. High theta-e airmass will support a good chance for scattered afternoon thunderstorms each afternoon and evening in conjunction with peak daytime heating with activity slow to diminish into the overnight hours. Really no sign of this pattern ending by the end of the long term so plan for a typical Georgia summertime weather. Interesting agreement amongst EC and GFS in regards to low pressure development in the Caribbean late next week tho too far out in fantasy land to speculate any type of tropical threat. Kovacik && .AVIATION... 12Z Update... LIFR/IFR across ATL/AHN TAF sites will improve between 13-15z to low MVFR. LIFR/IFR visibilities will also improve. Breaks in clouds similar to yesterday should allow scattered showers/thunderstorms to once again develop this morning with another round by late afternoon. Winds will be light SE to S, increasing mainly out of SE by late morning with speeds of 5-10kts. //ATL Confidence...12Z Update... Medium confidence on winds/visibilities/weather. Low confidence on CIG heights and timing. Atwell && .PRELIMINARY POINT TEMPS/POPS... Athens 81 66 82 65 / 60 60 50 40 Atlanta 81 67 82 68 / 60 50 50 20 Blairsville 76 61 76 60 / 70 60 50 40 Cartersville 82 65 82 65 / 60 50 50 30 Columbus 85 69 87 69 / 60 40 40 20 Gainesville 78 65 79 66 / 60 60 50 40 Macon 83 68 86 68 / 60 40 50 30 Rome 81 65 84 65 / 60 50 50 30 Peachtree City 82 66 83 66 / 60 50 50 20 Vidalia 83 69 86 69 / 60 40 50 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Atwell LONG TERM....Kovacik AVIATION...Atwell
Hazardous weather outlook, May 18, 11:50 AM EDT, 5 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1150 AM EDT Fri May 18 2018 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-190930- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1150 AM EDT Fri May 18 2018 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... Scattered thunderstorms are expected across the area, especially through the afternoon and early evening hours. A few storms could be strong with the main hazards being gusty winds, occasional lightning and locally heavy rainfall. Areas receiving persistent heavy rainfall could experience localized flooding, especially along smaller creeks and streams as well as in low-lying, urban and poorly drained areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday... Scattered to numerous thunderstorms can be expected across the area each day through Thursday. On any given day, A few storms could be strong with the main hazards being gusty winds, frequent lightning and heavy rainfall. The best chance for thunderstorms each day will be during the afternoon and evening hours. Localized flooding will also be possible where storms remain over an area for prolonged periods. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but spotters are encouraged to summit reports of any severe or significant weather and flooding.
In the hours before
Special weather statement, May 18, 11:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1155 AM EDT FRI MAY 18 2018
GAZ091-092-103-104-181645-
Schley GA-Sumter GA-Marion GA-Webster GA-
1155 AM EDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...SUMTER...SOUTHERN MARION
AND WEBSTER COUNTIES UNTIL 1245 PM EDT...
At 1154 AM EDT...a line of strong thunderstorms was along a line
extending from Richland to Pleasant Hill to near Palmyra...and moving
northeast at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Americus, Buena Vista, Ellaville, Preston, Plains, Leslie, De Soto,
Desoto, Sumter, Putnam, Lamar, Seminole, Croxton Crossroads, New Era,
La Crosse, Huntington, Friendship, Tazewell, Doyle and Bumphead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3197 8444 3192 8446 3192 8454 3203 8466
3207 8464 3216 8465 3218 8463 3223 8466
3247 8444 3210 8410 3191 8398 3192 8434
3187 8434
TIME...MOT...LOC 1554Z 227DEG 16KT 3211 8465 3188 8439 3163 8423
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:02 PM EDT | Special Weather Statement | FFC | Cobb, Fulton | 28 min |
| May 17, 8:19 PM EDT | Special Weather Statement | FFC | Meriwether | 41 min |
| May 17, 9:34 PM EDT | Special Weather Statement | FFC | Cherokee | 41 min |
| May 17, 9:42 PM EDT | Special Weather Statement | FFC | Bibb | 48 min |
| May 18, 12:51 PM EDT | Special Weather Statement | FFC | Crisp, Dooly | 24 min |
| May 18, 1:18 PM EDT | Special Weather Statement | FFC | Crisp, Dooly | 42 min |
| May 18, 1:53 PM EDT | Special Weather Statement | FFC | Houston, Peach | 52 min |
| May 18, 2:29 PM EDT | Special Weather Statement | FFC | Bibb, Crawford, Twiggs | 46 min |
| May 18, 3:02 PM EDT | Special Weather Statement | FFC | Dodge, Laurens | 43 min |
| May 18, 3:09 PM EDT | Severe Thunderstorm Warning | FFC | Baldwin, Jones, Twiggs, Wilkinson | 36 min |
| May 18, 3:15 PM EDT | Special Weather Statement | FFC | Jones, Monroe | 30 min |
| May 18, 3:41 PM EDT | Special Weather Statement | FFC | Putnam | 34 min |
| May 18, 3:44 PM EDT | Special Weather Statement | FFC | Johnson | 31 min |
| May 18, 4:40 PM EDT | Special Weather Statement | FFC | Glascock, Jefferson | 35 min |
| May 18, 5:03 PM EDT | Special Weather Statement | FFC | Taliaferro, Warren | 27 min |
| May 18, 5:17 PM EDT | Special Weather Statement | FFC | Emanuel | 28 min |
Nearby
Special Weather Statements in Georgia, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.